ST. LOUIS, Mo. — There has been a spike in the number of drug overdose emergencies in St. Louis over the last two days. Those trying to help addicts say it's so bad that many should consider carrying Narcan on them right now. Officials at the National Council on Alcoholism and Drug Abuse fear that there may be a new and more potent supply of illegal drugs now making its way into the city.
St. Louis Fire Captain Garon Mosby tweeted out this alarming message around 11:30pm Thursday. He said that 12 overdoses had been called in within six hours. That's on top of the 13 responses to overdoses between Wednesday morning and Thursday morning.
The NCADA says when they see a spike in overdoses it usually means a more dangerous batch of fentanyl and heroin is getting to users who are unaware of the higher potency. They recommend that if you use drugs or you know someone who does then make sure you have naloxone in your home. The nasal spray can save the life of someone who is overdosing.
"If there is going to be a major spike in overdoses, it's usually tied to a similar supply. It's more potent than people are used to. That’s why people who use should take extra precautions like having other people around, and making sure they have naloxone or Narcan available," said Brandon Costerison with the National Council on Alcoholism and Drug Abuse.
If you or someone you know is dealing with an addiction you can contact the National Council on Alcoholism and Drug Abuse at NCADASTL.org. The organization provides Narcan for free to those who do not have insurance coverage.